The People's Perspective on Medicine

Drug for Overactive Bladder Led to Underactive Brain

Q. I took oxybutynin for urinary incontinence several years ago. The mental fuzziness was awful. A friend also taking this drug had similar symptoms but attributed them to aging. I wish there were a safer treatment for incontinence.

A. Drugs for overactive bladder symptoms such as oxybutynin or tolterodine are classified as anticholinergic medicines. That means they affect the brain chemical acetylcholine. Blocking this neurochemical can lead to symptoms such as confusion, dry mouth, dizziness, constipation, drowsiness, blurred vision or even hallucinations.

One reader expressed her opinion: “I would certainly rather wet my pants every single day than to have mental fuzziness and brain fog.” A new over-the-counter patch containing oxybutynin (Oxytrol) may be somewhat less likely to cause such symptoms.

To learn more about medications that block acetylcholine and cause confusion, you may wish to consult our Guide to Drugs and Older People. Older individuals are frequently more susceptible to such side effects as well as more likely to experience symptoms of incontinence.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Drugs and Older People
$2.00

Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

Drugs and Older People
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

My husband has Parkinsons which has caused overactive bladder.
He took oxybutinin for years suffering dry mouth, constipation, and confusion with no real help for the bladder. Finally I told the Dr. I wanted hm off it but now the Dr. says he has Parkinsons related dementia & the oxybutinin is not to blame! I feel sure it is!

I have just completed a successful 12 week course of PTNS for overactive bladder. PTNS is Percutaneous Tibial Nerve Stimulation and is acupuncture with electric stimulation on the Spleen 6 site performed by an MD. I have done two follow-up sessions so far at 4 week intervals and this is sufficient to keep me from suffering urine leakage due to urinary urgency. I am now starting regular community room acupuncture to see if I can continue the success without having to charge the insurance company the hundreds of dollars that the MD charges under Medicare.
Seems sort of unfair to pay so much (I know insurance pays but it is my tax dollars going into Medicare that helps to cover the costs) if I can achieve similar success for $15-40 a treatment in the community room setting of my acupuncturist. I do not like to use medications due to all the negative side effects and this option has worked for me (and studies “prove” its effectiveness such that allopathic medicine practices it and insurance pays for it). Check it out.

* Be nice, and don't over share. View comment policy^